Iowa, 2001

Damaging Wind in Iowa, September 7, 2001

September 7, 2001 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved across southern Iowa during the early morning hours around dawn. The thunderstorms were in the dissipation stage, but did produce high winds south of Creston in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across southern Iowa during the early morning hours around dawn. The thunderstorms were in the dissipation stage, but did produce high winds south of Creston in Union County. High winds caused damage on a farm about 3 miles south of the city of Creston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 7, 3:00 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 3:00 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI SEP 7 2001

THE CHALLENGE FOR THIS FORECAST WILL BE THE PRECIP AND SEVERE
CHANCES.  PREFERRED THE ETA AS IT INITIALIZED THE BEST.  THE COLD
FRONT WIL LBE LLUSHING INTO THE STATE VERY SLOWLY BETWEEN THIS
MORNING AND EARLY SATURDAY MORNING.  OUT WEST THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE FRONT AND HAD ORGANIZED INTO A LINE EXTENDING
FROM CENTRAL MN TO NCEN KS.  THESE STORMS ARE BEING SUPPORTED BY A
30-40KT LLJ BETWEEN 925 AND 850 MB BUT AS THEY ENTER IOWA THEY
SHOULD LOOSE THE SUPPORT OF THE LLJ AND DECREASE IN INTENSITY.  I
EXPECT TO SEE A PERIOD OF THUNDERSTORMS THIS MORNING AS THIS MOVES
ACROSS THE CWA AND DIES.  THE NEXT ROUND WILL COME AS LOW PRESSURE
MOVES NORTHEAST OUT OF KS/OK AHEAD OF THE COLD FRONT AND MOVES INTO
IOWA.  CLOUD COVER SHOULD BE OF THE MID/HIGH VARIETY SO WE SHOULD
GET AT LEAST A COUPLE HOURS OF HEATING AND THIS SHOULD BE ENOUGH TO
DESTABILZE THE ATMOSPHERE FOR THUNDERSTORMS TO DEVELOP. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH THE STORMS BUT THERE IS PRETTY
GOOD COLD AIR ALOFT FOR AT LEAST THE POSSIBILITY OF LARGE HAIL WITH
A COUPLE STORMS.  THE BEST SHEAR LOOKS TO BE OVER KS/OK BUT AS THE
LOW PULLS NORTH SOME OF THAT WILL TRANSLATE INTO SW IA.

BY TONIGHT THE FRONT SHOULD PUSH ACROSS CENTRAL IOWA AS A SECOND LOW
AND THE UPPER LEVEL TROUGH PULL ACROSS THE CWA.  THIS WILL SET THE
STAGE FOR ROUND TWO OF THUNDERSTORMS.  SINCE THIS WILL BE LATER IN
THE DAY AND INTO THE EVENING HOURS...THE MAIN THREAT APPEARS TO BE
WINDS AND HAIL.  THERE IS STILL SOME UNCERTAINTY IN MY MIND AS TO
WHERE THE BEST POTENTIAL FOR SEVERE LIES AND A LOT OF THIS WILL
DEPEND ON HOW MUCH SUNSHINE WE WILL GET.  FOR THIS REASON I LEFT
SEVERE WORDING OUT OF THE ZFP BUT WILL ALERT PEOPLE TO THE
POSSIBILITIES IN THE HWO.  AFTER THE COLD FRONT MOVES OUT LATE
SATURDAY THE CWA WILL SEE FALL-LIKE TEMPERATURES FOR THE REST OF THE
WEEKEND.

AS FOR TEMPS...I OPTED FOR THE WARMER FWC TEMPS PRE-FRONTAL AND THE
MAV TEMPS POST-FRONTAL COUNTING ON MORE CLOUD COVER.  I TWEAKED THE
EXTENDED A BIT TO BRING TEMPS DOWN A BIT AND REMOVE RAIN CHANCES UNTIL
THURSDAY.

.DSM...NONE

FAB

In the hours before

Special weather statement, Sep 7, 5:00 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT FRI SEP 7 2001

A STRONG COLD FRONT WILL SLOWLY PUSH ACROSS CENTRAL IOWA BEGINNING
LATER THIS MORNING THROUGH TONIGHT.  CONVECTION FROM LAST NIGHT WILL
MOVE ACROSS CENTRAL IOWA AS IT DIES.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT THIS AFTERNOON AND MOVE INTO A MOIST AND
UNSTABLE AIRMASS WHICH WILL SUSTAIN THE THUNDERSTORM ACTIVITY.
THERE WILL BE SUFFICIENT SHEAR OVER SOUTHWESTERN IOWA TO SUPPORT THE
POSSIBILITY OF A FEW TORNADIC STORMS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ035-045>047-057>060-070>073-081>084-092>095-081100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-DALLAS-DECATUR-GREENE-
GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
WEBSTER-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DES MOINES...FORT DODGE...INDIANOLA...LAMONI AND PERRY
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... UNTIL 10 AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.

* EVENT TIMING... 2 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.

IAZ004-005-015-023-024-033-034-081100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... UNTIL 10 AM

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS WILL WEAKEN AS
THEY MOVE ACROSS THE AREA THIS MORNING.

* EVENT TIMING... 2 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... MODERATE.
     LARGE HAIL....... MODERATE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* MISCELLANEOUS INFORMATION - A COLD FRONT WILL BEGIN TO MAKE ITS
WAY INTO THE AREA.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT.  A
FEW OF THESE STORMS MAY PRODUCE DAMAGING WIND AND LARGE HAIL.
TORNADOES ARE POSSIBLE BUT ARE A LESSER THREAT.

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-086-
096-097-081100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-DAVIS-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-MAHASKA-
MARION-MARSHALL-MONROE-POWESHIEK-STORY-TAMA-WAPELLO-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...
OTTUMWA...PELLA...WATERLOO...WAVERLY AND WEBSTER CITY
540 AM CDT FRI SEP 7 2001

* EVENT TIMING... 8 AM TO 10AM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... NONE.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED.

* MISCELLANEOUS INFORMATION - SCATTERED THUNDERSTORMS OVER THE
WESTERN PORTION OF CENTRAL IOWA MAY MAKE IT ACROSS THE EASTERN
PORTION OF THE FORECAST AREA THROUGH 10 AM.

* EVENT TIMING... 4 PM TO MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... LOW.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

* MISCELLANEOUS INFORMATION - THUNDERSTORMS ARE EXPECTED TO BREAK
OUT ALONG A COLD FRONT TO THE WEST OF THE AREA.  SUFFICIENT
INSTABILITY WILL BE IN PLACE TO SUSTAIN THE POSSIBILITY OF SOME
STORMS PRODUCING DAMAGING WIND AND LARGE HAIL.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 7, 6:15 AM CST to 6:30 AM CST
Where
Union County, 3 mi S of Creston
Measured
57 kt (66 mph)
Property damage
$40,000
Crop damage
$10,000
Reported by
NEWSPAPER
Coordinates
41.017, -94.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267226.